Texas, 2012

Drought in Texas, March 1 to 20, 2012

March 1 to 20, 2012 · NWS SHV · 21 events in 21 counties and zones

Drought conditions continued to improve for Northeast Texas during the month of March. Rainfall was of the magnitude and intensity such that this portion of Northeast Texas still classified as D2 Severe Drought status were removed from this status by March, 20th.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Drought conditions continued to improve for Northeast Texas during the month of March. Rainfall was of the magnitude and intensity such that this portion of Northeast Texas still classified as D2 Severe Drought status were removed from this status by March, 20th. This will be the last entry for Northeast Texas until D2 Severe Drought status returns to the eastern half of the state.

The following are a few selected cities across Northeast Texas with their March rainfall totals and departures from normal as well as the 2012 rainfall totals and departures from normal.

Tyler March rainfall was 6.38. The departure from normal was +2.26.|Tyler yearly rainfall was 12.53. The departure from normal was +1.54.|Longview March rainfall was 4.77. The departure from normal was +0.42.|Longview yearly rainfall was 11.82. The departure from normal was +0.11.|Lufkin March rainfall was 8.67. The departure from normal was +4.89.|Lufkin yearly rainfall was 17.39. The departure from normal was +5.56.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 29, 9:37 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Feb 29, 9:37 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
937 PM CST WED FEB 29 2012

.DISCUSSION...
DIFFUSE COLD FRONT IS DRAPED ACROSS THE AREA THIS EVENING. FRONT
WILL PROBABLY NOT MOVE VERY MUCH FARTHER SOUTH AND EAST...BUT MAY
OSCILLATE ACROSS THE CWA FOR THE NEXT SEVERAL HOURS BEFORE MOVING
BACK NORTH AS A WARM FRONT AFTER DAYBREAK THURSDAY. GIVEN THE
UNCERTAINTY REGARDING POSITIONING OF THE FRONT...DID NOT MAKE ANY
CHANGES TO THE TEMP GRIDS FOR TONIGHT. DRIER AIR...AND THINNER SKY
COVERAGE WILL PROMOTE BETTER COOLING AND LOWER MIN TEMPS ACROSS
THE NRN ZONES. LOCATIONS THAT REMAIN SOUTH OF THE COLD
FRONT...GENERALLY FROM KLFK TO KMLU...WILL SEE MORE CLOUDS AND
WARMER TEMPS. HOWEVER...DID MAKE SOME MINOR UPDATES TO THE
DEWPOINT GRIDS BASED ON LATEST SFC OBS.

TRIMMED POPS BACK FOR TONIGHT AS CONVERGENCE ALONG THE FRONT IS
FAIRLY WEAK AND THE MAIN UPPER TROUGH HAS MOVED AWAY FROM THE
REGION. HOWEVER...PLUME OF MID LEVEL MOISTURE OVER THE FRONT MAY
STILL BE SUFFICIENT TO GENERATE SOME SHWRS ALONG AND SOUTH OF THE
FRONT IN THE MOISTURE-RICH AIR. A FEW SPOTTY SHWRS CONTINUE TO
DEVELOP ACROSS N CNTRL LA SOUTH OF I-20 AND EAST OF I-49.
THUS...WILL MAINTAIN SLIGHT CHANCE POPS FOR THE REMAINDER OF THE
NIGHT.

UPDATED PRODUCTS WILL BE SENT SHORTLY. /09/

&&

.AVIATION...
COLD FRONT NOW DISSECTING CWA...HAVING MOVED THRU KTXK AND
KTYR...AND CURRENTLY IN VCNTY OF KGGG AND KELD. VFR WITH THIN CIRRUS
AND ONLY LIGHT WEST WINDS IN VERY DRY AIRMASS BEHIND FRONT. LOW VFR
CIGS AND THICKER CIRRUS OUT AHEAD OF FRONT AT KLFK...KSHV...AND
KMLU. HOWEVER...THIS BOUNDARY BEGINNING TO STALL OUT SO CURRENT
CONDITIONS AT TERMINALS NOT LIKELY TO CHANGE MUCH OVERNIGHT...ASIDE
FROM PATCHY FOG AND MVFR CIGS PSBL LATER TONIGHT AT KLFK AND KMLU.
AS THIS BOUNDARY BEGINS TO LIFT NORTH AS A WARM FRONT EARLY ON
THURSDAY...SOUTH WINDS AROUND 10 KTS EXPECTED BY AROUND 18Z...ALONG
WITH MOSTLY VFR CONDITIONS EXCEPT FOR POSSIBLE ISOLD TO SCATTERED
DIURNAL CONVECTION LATE IN DAY./VII/.

&&

.PREV DISCUSSION... /ISSUED 356 PM CST WED FEB 29 2012/

DISCUSSION...
A NARROW LINE OF CONVECTION HAS DEVELOPED THIS AFTERNOON OVER THE
ERN SECTIONS OF NCNTRL LA...ALTHOUGH THESE STORMS HAVE STRUGGLED
TO MAINTAIN STRENGTH DESPITE THE FACT THAT THE SHEAR IS QUITE
STRONG ATOP AN AXIS OF MODERATE INSTABILITY OVER THIS
AREA...CHARACTERIZED BY SFC BASED CAPES OF 2000+ J/KG PER THE 21Z
LAPS ANALYSIS. THE SHORT TERM PROGS DID KEY ON STEEP MID LEVEL
LAPSE RATES OVER NCNTRL LA THIS AFTERNOON...BENEATH A SUBTLE
SHORTWAVE NOTED ON THE WATER VAPOR LOOP TRAVERSING SRN AR. DEEP
LAYER FORCING REMAINS WEAK THOUGH...WITH THIS CONVECTION IN THE WARM
SECTOR DIMINISHING EARLY THIS EVENING WITH THE LOSS OF
HEATING/INSTABILITY. THE WEAK COLD FRONT HAS MANAGED TO REACH AN
ELD...TO MNE...OCH AND LFK LINE AS OF 21Z...BUT THIS ADDITIONAL
EWD PUSH SHOULD SLOW UP THIS EVENING AS THE PRESSURE RISES BEHIND
THE FRONT...NOTED EARLIER OVER WRN AR/ERN OK...HAVE DIMINISHED.
THE SHORT TERM PROGS HANG THE FRONT UP LATE TONIGHT FROM NEAR A
MLU...TO IER...TO OCH AND LFK LINE...BEFORE A SRLY LOW LEVEL FLOW
RETURNS THURSDAY MORNING AND ALLOWS THE STATIONARY FRONT TO BACK
UP N AS A WARM FRONT THROUGH THE AFTERNOON. 850MB THETA-E RIDGING
ALONG THE FRONT TONIGHT MAY ALLOW FOR ISOLATED SHRA REDEVELOPMENT
NEAR THE FRONT OVERNIGHT/THURSDAY MORNING...BEFORE WEAKENING
DURING THE AFTERNOON. SHOULD SEE SOME BREAKS IN THE CLOUD COVER S
OF THE FRONT DURING THE AFTERNOON AS WELL...WITH MAX TEMPS AGAIN
NEARING/EXCEEDING 80 DEGREES ESPECIALLY S OF I-20.

THE WARM SECTOR WILL EXPAND N INTO ERN OK/AR THURSDAY NIGHT AS A
40-50KT SWRLY LLJ DEVELOPS...WITH THE PROGS KEYING ON A WEAK MID
LEVEL SHORTWAVE EJECTING NE AHEAD OF THE NEXT POSITIVE TILTED
TROUGH THAT WILL DIG SE THROUGH THE ROCKIES FRIDAY MORNING. DEEP
LAYER MOISTURE WILL REMAIN QUITE LIMITED THROUGH...UNTIL IT
DEEPENS FURTHER BY FRIDAY AFTERNOON. THE PROGS HAVE SLOWED THE
SYSTEM/ATTENDANT COLD FRONT SEVERAL HOURS FROM YESTERDAY/S
RUNS...INITIATING CONVECTION OVER SW AR/NW LA/E TX LATE IN THE
AFTERNOON. HAVE TONED DOWN POPS SLIGHTLY FOR FRIDAY
AFTERNOON...ALTHOUGH LIKELY POPS STILL LOOK GOOD FOR MUCH OF
NCNTRL LA FRIDAY EVENING AS THE BEST FORCING OVERSPREADS THE AREA
AHEAD OF THE FRONT. GIVEN A SLOWER PROGRESSION OF THE
FRONT...ADEQUATE HEATING ASSUMING WE SEE BREAKS THE IN THE CU
FIELD SHOULD YIELD MODERATE CAPES OF AT LEAST 1000-1500 J/KG...AS
PRE-FRONTAL CONVERGENCE INCREASES ALONG THE FRONT OVER NCNTRL LA
LATE IN THE DAY. WHEN COMBINED IN A STRONGER SHEAR
ENVIRONMENT...ORGANIZED CONVECTION WITH THE POTENTIAL FOR SEVERE
THUNDERSTORMS WILL BE POSSIBLE OVER THESE AREAS FRIDAY
AFTERNOON/EVENING...BEFORE QUICKLY DIMINISHING AS THE FRONT
PROGRESSES SE THROUGH THE REGION.

MUCH COOLER AND DRIER WILL FILTER S INTO THE REGION THIS WEEKEND
BEHIND THE FRONT...AS SFC HIGH PRESSURE SETTLES S INTO THE SRN
PLAINS. NEAR SEASONAL TEMPS ARE EXPECTED FOR THE WEEKEND...BEFORE
A GRADUAL WARMING TREND COMMENCES BY EARLY NEXT WEEK. THE SRLY LLJ
WILL INCREASE OVER THE SRN PLAINS MONDAY NIGHT/TUESDAY...BEFORE
THE NEXT POSITIVE TILT TROUGH DIGS SE THROUGH THE GREAT
BASIN/ROCKIES TUESDAY. STILL SEEING SOME TIMING UNCERTAINTIES WITH
THIS TROUGH AS IT ENTERS THE SRN PLAINS AROUND MID WEEK...THUS DID
NOT MAKE ANY APPRECIABLE CHANGES WITH THE POPS IN THE FAR
EXTENDED.

PRELIMS TO FOLLOW BELOW...

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  54  81  65  80  50 /  10  20  30  50  50
MLU  60  80  65  81  52 /  20  20  30  40  60
DEQ  37  77  61  77  39 /   0  10  30  30  20
TXK  47  79  64  79  45 /   0  10  40  40  30
ELD  48  79  64  80  47 /  10  10  40  50  60
TYR  48  81  66  79  45 /   0  10  30  40  30
GGG  50  81  65  80  47 /  10  10  30  40  30
LFK  62  82  66  82  51 /  20  20  20  40  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

09/07
Hazardous weather outlook, Feb 29, 12:02 PM CST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1202 PM CST WED FEB 29 2012

ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124-125-136-137-
011200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-MCCURTAIN-RED RIVER-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-SMITH-GREGG-
1202 PM CST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP FRIDAY
AFTERNOON AND EVENING ALONG AND AHEAD OF A COLD FRONT. HOWEVER...THE
SEVERE WEATHER THREAT SHOULD REMAIN LOW BEFORE THE STORMS QUICKLY
DIMINISH FRIDAY EVENING WITH THE PASSAGE OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

ARZ061-071-072-LAZ001>004-010>012-017>022-TXZ126-138-149>153-
165>167-011200-
NEVADA-LAFAYETTE-COLUMBIA-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-
RED RIVER-BIENVILLE-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-MARION-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-
ANGELINA-SAN AUGUSTINE-SABINE TX-
1202 PM CST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST
TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WIDELY SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON OVER EAST TEXAS...NORTHWEST AND NORTHCENTRAL
LOUISIANA...AND SOUTHCENTRAL ARKANSAS...ALONG AND AHEAD OF A COLD
FRONT THAT WILL STALL OUT TONIGHT OVER DEEP EAST TEXAS AND EXTREME
NORTHERN LOUISIANA. ALTHOUGH THE GREATER CONCENTRATION OF SHOWERS
AND THUNDERSTORMS WILL DIMINISH THIS EVENING...ADDITIONAL ISOLATED
TO SCATTERED SHOWERS WILL BE POSSIBLE OVERNIGHT NEAR THE
STATIONARY FRONT. BRIEF HEAVY RAINFALL WILL BE POSSIBLE IN THE
STRONGER STORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP FRIDAY AFTERNOON
AND NIGHT OVER EAST TEXAS...NORTH LOUISIANA...AND SOUTHCENTRAL
ARKANSAS...ALONG AND AHEAD OF A COLD FRONT. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE MAINLY OVER SOUTHCENTRAL ARKANSAS
AND NORTHCENTRAL LOUISIANA...WITH DAMAGING WINDS AND LARGE HAIL
THE PRIMARY THREATS. THE SEVERE WEATHER THREAT WILL DIMINISH FROM
WEST TO EAST FRIDAY NIGHT...AS COOLER AND MUCH DRIER AIR FILTERS
SOUTHEAST BEHIND THE FRONT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

ARZ073-LAZ005-006-013-014-011200-
UNION AR-LINCOLN-UNION LA-JACKSON-OUACHITA-
1202 PM CST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
OVER NORTHCENTRAL LOUISIANA AND SOUTHCENTRAL ARKANSAS...ALONG AND
AHEAD OF A COLD FRONT THAT WILL STALL OUT TONIGHT OVER DEEP EAST
TEXAS AND EXTREME NORTHERN LOUISIANA. ISOLATED SEVERE
THUNDERSTORMS WITH THE POTENTIAL FOR DAMAGING WINDS...WILL BE POSSIBLE
THIS AFTERNOON AND EVENING...BEFORE DIMINISHING. ADDITIONAL
ISOLATED TO SCATTERED SHOWERS MAY REDEVELOP OVERNIGHT NEAR THE
STATIONARY FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP FRIDAY AFTERNOON
AND NIGHT OVER NORTHCENTRAL LOUISIANA AND SOUTHCENTRAL
ARKANSAS...ALONG AND AHEAD OF A COLD FRONT. SEVERE THUNDERSTORMS
WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONT...WITH DAMAGING
WINDS AND LARGE HAIL THE PRIMARY THREATS. THE SEVERE WEATHER
THREAT WILL DIMINISH FROM WEST TO EAST FRIDAY NIGHT...AS COOLER
AND MUCH DRIER AIR FILTERS SOUTHEAST BEHIND THE FRONT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...MAY BE NEEDED THIS AFTERNOON AND EVENING.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Angelina

When
March 1, 12:00 AM CST to March 20, 12:00 AM CST
Where
Angelina forecast zone
Reported by
Emergency Manager
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Drought, Bowie

When
March 1, 12:00 AM CST to March 20, 12:00 AM CST
Where
Bowie forecast zone
Reported by
Emergency Manager
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Drought, Camp

When
March 1, 12:00 AM CST to March 20, 12:00 AM CST
Where
Camp forecast zone
Reported by
Emergency Manager
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Drought, Cass

When
March 1, 12:00 AM CST to March 20, 12:00 AM CST
Where
Cass forecast zone
Reported by
Emergency Manager
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Drought, Cherokee

When
March 1, 12:00 AM CST to March 20, 12:00 AM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Drought, Franklin

When
March 1, 12:00 AM CST to March 20, 12:00 AM CST
Where
Franklin forecast zone
Reported by
Emergency Manager
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Drought, Gregg

When
March 1, 12:00 AM CST to March 20, 12:00 AM CST
Where
Gregg forecast zone
Reported by
Emergency Manager
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Drought, Harrison

When
March 1, 12:00 AM CST to March 20, 12:00 AM CST
Where
Harrison forecast zone
Reported by
Emergency Manager
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Drought, Marion

When
March 1, 12:00 AM CST to March 20, 12:00 AM CST
Where
Marion forecast zone
Reported by
Emergency Manager
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Drought, Morris

When
March 1, 12:00 AM CST to March 20, 12:00 AM CST
Where
Morris forecast zone
Reported by
Emergency Manager
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Drought, Nacogdoches

When
March 1, 12:00 AM CST to March 20, 12:00 AM CST
Where
Nacogdoches forecast zone
Reported by
Emergency Manager
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Drought, Panola

When
March 1, 12:00 AM CST to March 20, 12:00 AM CST
Where
Panola forecast zone
Reported by
Emergency Manager
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Drought, Red River

When
March 1, 12:00 AM CST to March 20, 12:00 AM CST
Where
Red River forecast zone
Reported by
Emergency Manager
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Drought, Rusk

When
March 1, 12:00 AM CST to March 20, 12:00 AM CST
Where
Rusk forecast zone
Reported by
Emergency Manager
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Drought, Sabine

When
March 1, 12:00 AM CST to March 20, 12:00 AM CST
Where
Sabine forecast zone
Reported by
Emergency Manager
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Drought, San Augustine

When
March 1, 12:00 AM CST to March 20, 12:00 AM CST
Where
San Augustine forecast zone
Reported by
Emergency Manager
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Drought, Shelby

When
March 1, 12:00 AM CST to March 20, 12:00 AM CST
Where
Shelby forecast zone
Reported by
Emergency Manager
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Drought, Smith

When
March 1, 12:00 AM CST to March 20, 12:00 AM CST
Where
Smith forecast zone
Reported by
Emergency Manager
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Drought, Titus

When
March 1, 12:00 AM CST to March 20, 12:00 AM CST
Where
Titus forecast zone
Reported by
Emergency Manager
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Drought, Upshur

When
March 1, 12:00 AM CST to March 20, 12:00 AM CST
Where
Upshur forecast zone
Reported by
Emergency Manager
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Drought, Wood

When
March 1, 12:00 AM CST to March 20, 12:00 AM CST
Where
Wood forecast zone
Reported by
Emergency Manager
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364752, 364753, 364754, 364755, 364756, 364757, 364758, 364759, 364760, 364761, 364762, 364763, 364764, 364765, 364766, 364767, 364768, 364769, 364770, 364771, 364772.